Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 5, 2005, 3:23 PM EDT for Clinton County, Gratiot County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 3:23 PM EDT (19:23 UTC)
- Expired
- Jun 5, 2005, 4:17 PM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Clinton County, MI, Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 051925
SVRGRR
MIC037-057-052030-
/O.NEW.KGRR.SV.W.0023.050605T1923Z-050605T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT SUN JUN 5 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRATIOT COUNTY IN CENTRAL MICHIGAN
CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 430 PM EDT
* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 13 MILES WEST OF ITHACA TO 13 MILES SOUTHWEST
OF ITHACA TO 20 MILES SOUTHWEST OF ITHACA...AND MOVING NORTHEAST AT
30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ELM HALL...EUGENE AND PERRINTON AROUND 330 PM EDT
ELWELL AND MAPLE RAPIDS AROUND 335 PM EDT
ALMA AND ITHACA AROUND 340 PM EDT
ST. LOUIS...POMPEII AND NORTH STAR AROUND 345 PM EDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
HAIL UP TO THE SIZE OF A NICKEL AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
LAT...LON 4318 8450 4303 8483 4328 8483 4330 8485
4336 8484 4346 8463 4346 8438 4344 8437
4323 8437
$$
MJS1 follow-up statement
000
WWUS53 KGRR 052017
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT SUN JUN 5 2005
MIC037-057-052027-
/O.CAN.KGRR.SV.W.0023.000000T0000Z-050605T2030Z/
GRATIOT MI-CLINTON MI-
417 PM EDT SUN JUN 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR CLINTON AND GRATIOT COUNTIES
HAS BEEN CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHWESTERN MICHIGAN.
LAT...LON 4318 8450 4303 8483 4328 8483 4330 8485
4336 8484 4346 8463 4346 8438 4344 8437
4323 8437
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:40 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 5, 1:40 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 140 PM EDT SUN JUN 5 2005 .SHORT TERM... NO MAJOR CHANGES TO THE ZONES. SEVERE WEATHER A GOOD POSSIBILITY THIS EVENING. LOTS OF CAPE...MORE THAN 2000 J/KG AND NO CAP. A DECENT WAVE IS APPROACHING FROM ILLINOIS. THIS FEATURE IS BECOMING PERPENDICULAR TO THIS WIND FIELDS APPEARS TO BE THE MAIN FEATURE HEADING IN OUR DIRECTION. THIS WILL LOCALLY ENHANCE THE SEVERE WEATHER THREAT HERE IN SOUTHWEST LOWER MICHIGAN FOR THE MID TO LATE AFTERNOON HOURS. A DRIER AND MORE STABLE AIRMASS ARRIVES FOR MONDAY AS THE FRONT SHIFT SOUTH OF THE REGION. THIS FRONT THEN RETURNS NORTH AS A WARM FRONT FOR TUESDAY NIGHT WITH SOME MORE SHOWERS AND STORMS EXPECTED. .LONG TERM... OUR PREVIOUS EXTENDED RANGE FORECAST APPEARS TO BE IN EXCELLENT SHAPE SO VERY LITTLE MODIFICATION WAS NECESSARY. AGREE WITH MID SHIFT FORECASTER THAT MEDIUM RANGE GUIDANCE IS DEFINITELY TRENDING WARMER FOR THE UPCOMING WEEK. CORRESPONDINGLY WITH INCREASED INSTABILITY AND SFC HEATING AND WITH A BOUNDARY MEANDERING ACROSS THE AREA WE AGREE WITH THE MENTION OF A CHC OF SHOWERS AND TSTORMS DAILY AT THIS POINT. && .GRR WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 800 PM EDT ENTIRE SOUTHWEST LOWER MICHIGAN. && MJS
Hazardous weather outlook, Jun 5, 1:00 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT SUN JUN 5 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 100 PM EDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE A POSSIBILITY THIS AFTERNOON ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS CONTINUED THE ENTIRE AREA IN A MODERATE RISK FOR SEVERE STORMS. A COLD FRONT IS SITUATED FROM SOUTHERN MINNESOTA...SOUTHWARD TO IOWA EARLY THIS AFTERNOON. THIS FRONT WILL PROGRESS EAST INTO WISCONSIN BY EVENING. WARM...MOIST AIR WILL CONTINUE TO MOVE NORTHWARD ACROSS THE GREAT LAKES REGION AHEAD OF THE FRONT THIS AFTERNOON. AS THE COLD FRONT SWEEPS INTO AN UNSTABLE AIRMASS THIS AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OUT AHEAD OF IT ACROSS SOUTHWEST MICHIGAN...INTO ILLINOIS AND INDIANA. A DISTURBANCE COMING OUT OF ILLINOIS COULD ENHANCE THE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. THE GREATEST LIKELIHOOD OF STORMS WILL BE FROM MID AFTERNOON AND THROUGH THE EVENING. ALTHOUGH...STORMS WILL BE POSSIBLE ANY TIME THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FROM STORMS THIS LOOKS TO BE STRONG DAMAGING STRAIGHT LINE WINDS...WITH GUSTS IN EXCESS OF 60 MPH. IN ADDITION...LARGE HAIL WILL BE A POSSIBILITY. THE STRONGEST STORMS COULD PRODUCE HAIL TO AROUND AN INCH AND A HALF IN DIAMETER. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP. FINALLY...ROTATION MAY OCCUR IS STORMS...SO TORNADOES CANNOT BE RULED OUT EITHER. THE SEVERITY OF STORMS THIS AFTERNOON AND TONIGHT WILL HINGE UPON THE AMOUNT OF CLOUD COVER LEFT OVER FROM OVERNIGHT STORMS...AS WELL AS WHERE OUTFLOW BOUNDARIES FOCUS STORM DEVELOPMENT. LATER OUTLOOKS WILL BETTER DETAIL THE EXPECTED EVOLUTION AND SEVERITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM...MOIST AIRMASS WILL REMAIN IN PLACE FOR MOST IF NOT ALL OF THE UPCOMING WORK WEEK. A FRONTAL BOUNDARY IS EXPECTED TO MEANDER THROUGH THE AREA...SO SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IF YOU ARE A SPOTTER AND STORMS MOVE THROUGH YOUR LOCATION...PLEASE SEND IN REPORTS THROUGH THE 800 PHONE NUMBER...OR THE ESPOTTER WEBPAGE. DUKE MJS
In the hours before
Local storm report, Jun 5, 2:51 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
251 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG GRAND RAPIDS 42.96N 85.66W
06/05/2005 KENT MI PUBLIC
UNKNOWN DIAMETER TREE BLOCKING EAST FULTON NEAR 9400
BLOCK
0249 PM HAIL 2 S MASON 42.55N 84.44W
06/05/2005 1.50 INCH INGHAM MI TRAINED SPOTTER
&&
NJJLocal storm report, Jun 5, 2:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL ALMA 43.38N 84.65W
06/05/2005 0.75 INCH GRATIOT MI LAW ENFORCEMENT
&&
NJJLocal storm report, Jun 5, 2:56 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG 3 E ADA 42.95N 85.43W
06/05/2005 KENT MI LAW ENFORCEMENT
WIRES AND POWER POLE DOWN AT 10000 BLOCK OF VERGENNES RD
&&
NJJLocal storm report, Jun 5, 3:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
303 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG SARANAC 42.93N 85.21W
06/05/2005 IONIA MI TRAINED SPOTTER
12 INCH DIAMETER TREE DOWN NEAR M-21 AND HAWLEY HIGHWAY.
TIME ESTIMATED.
0258 PM TSTM WND DMG 2 S MASON 42.55N 84.44W
06/05/2005 INGHAM MI TRAINED SPOTTER
12 INCH DIAMETER TREE DOWN
&&
NJJLocal storm report, Jun 5, 3:07 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 2 NNW LOWELL 42.96N 85.36W
06/05/2005 KENT MI LAW ENFORCEMENT
18-24 INCH DIAMETER TREE DOWN ON BAILEY ROAD WEST OF
LINCOLN LAKE AVE.
&&
NJJLocal storm report, Jun 5, 3:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 3 WNW LOWELL 42.95N 85.40W
06/05/2005 KENT MI LAW ENFORCEMENT
MULTIPLE LARGE DIAMETER TREES DOWN AND BLOCKING THE
ROADWAY NEAR INTERSECTION OF PARNELL AND BENNETT IN
VERGENNES TOWNSHIP
0255 PM TSTM WND DMG SARANAC 42.93N 85.21W
06/05/2005 IONIA MI LAW ENFORCEMENT
ONE 10 INCH DIAMETER TREE DOWN NEAR HAWLEY AND POTTER.
ONE 12 INCH DIAMETER TREE DOWN NEAR JEFFERSON AND WELCH.
&&
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:52 AM EDT | Special Marine Warning | GRR | 38 min | |
| Jun 5, 2:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent | 55 min |
| Jun 5, 2:23 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 61 min |
| Jun 5, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 48 min |
| Jun 5, 2:43 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 47 min |
| Jun 5, 3:03 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 29 min |
| Jun 5, 3:34 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 71 min |
| Jun 5, 3:38 PM EDT | Special Marine Warning | GRR | 67 min | |
| Jun 5, 3:41 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 64 min |
| Jun 5, 3:47 PM EDT | Tornado Warning | GRR | Gratiot | 28 min |
| Jun 5, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 67 min |
| Jun 5, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 78 min |
| Jun 5, 4:44 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 5, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 27 min |
| Jun 5, 5:01 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 45 min |
| Jun 5, 5:12 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kalamazoo | 63 min |
| Jun 5, 5:16 PM EDT | Tornado Warning | GRR | Montcalm | 13 min |
| Jun 5, 5:23 PM EDT | Tornado Warning | GRR | Gratiot | 67 min |
| Jun 5, 5:43 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 57 min |
| Jun 5, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 40 min |
| Jun 5, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 64 min |
| Jun 5, 6:09 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kalamazoo | 38 min |
| Jun 5, 6:14 PM EDT | Tornado Warning | GRR | Clinton | 48 min |
| Jun 5, 6:27 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 61 min |
| Jun 5, 6:32 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 41 min |
| Jun 5, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 56 min |
| Jun 5, 6:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.